Skip to main content Back to Top

2/7/2003

Adverse Drug Events Common on Pediatric Units

Kate Traynor

A pharmacist-led study found that adverse drug events (ADEs) are fairly common among pediatric inpatients, raising the possibility that the events may be a product, not a cause, of the children's illness.

"We did find that ADEs were quite common in kids—about as common as in adults," said lead author Mark. T. Holdsworth, Pharm.D., BCOP, an associate professor of pharmacy and pediatrics at the University of New Mexico College of Pharmacy in Albuquerque.

In a study reported in the January issue (PDF) of Archives of Pediatric and Adolescent Medicine, Holdsworth and colleagues documented 76 ADEs during 1,197 consecutive hospital stays in the general pediatric and pediatric intensive-care units of a metropolitan medical center. These figures, covering seven months and 50 hospital beds, translated into 6 ADEs for every 100 patient admissions and 7.5 ADEs per 1,000 patient-days in the hospital.

The researchers also looked at patients who had been exposed to potential ADEs, defined as errors, including those occurring before administration of a drug, that did not injure the child but could have caused significant harm.

Holdsworth said that one of the most common potential ADEs observed during the study was the failure to remove discontinued antimicrobial drugs from patients' medication drawers. This problem, which he described as "sort of a systems problem that might have been unique to the institution," occurred when the order to discontinue the drug was not sent to the pharmacy.

A potential ADE occurred in eight of 100 patient admissions, a frequency similar to that for an actual ADE. Patients with an actual or potential ADE were equally likely to be discharged to another hospital, an extended care facility, or a home health care setting but, in comparison with the patients whose hospitalization did involve an ADE, significantly less likely to be routinely discharged to their home. The report's authors said this finding suggested that the actual occurrence of an ADE did not influence the level of care the patients needed after discharge.

"We think the excess hospitalizations have more to do with the severity of the patient's illness than with adverse drug events," Holdsworth explained. In fact, potential and actual ADEs occurred most frequently in patients who received eight or more medications during the hospital stay—a likely indicator of the severity of the child's illness.

"A common [ADE] that we saw again and again was undertreatment of pain," Holdsworth said. According to the report, an insufficient dosage of an opiate drug was the most common ADE that occurred in the study. In all, an ADE occurred in 67 percent of the patients who were prescribed an opiate.

An ADE, often an inadequate dosage, occurred in three out of four patients who were prescribed an antimicrobial drug.

Holdsworth noted that analgesics and antimicrobials were "two of the most commonly prescribed classes of drugs in this patient population."

Of the 76 ADEs observed during the study, 58 were considered significant, 10 were serious, and 8 were life-threatening. Eighty-nine of the 94 potential ADEs were deemed significant, 5 were serious, and none were life-threatening.

Holdsworth said that pharmacists have a crucial role to play in preventing ADEs in infants and children, in part because of the need to adjust a drug's dosage on the basis of the patient's weight.

In pediatrics, he said "you run the whole gamut from very small kids to adult-size kids.... The dosage range is a lot larger in the pediatric population."